Washington, 2017

Flood in Washington, May 5 to 7, 2017

May 5 to 7, 2017 · NWS PDT · 1 event in 1 county or zone

Increased snow melt caused minor flooding on portions of the Naches river in Yakima county May 5th through 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Increased snow melt caused minor flooding on portions of the Naches river in Yakima county May 5th through 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 5, 2:00 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, May 5, 2:00 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
300 AM PDT Fri May 5 2017

.SHORT TERM...Today through Saturday afternoon...A cold front will
move through forecast are today and interact with an unstable
airmass ahead of the front resulting in scattered to numerous
showers in the eastern mountains along with isolated thunderstorms.
The risk of thunderstorms will shift east to the Blue Mountains.
Wallowa County may see a few strong thunderstorms in the afternoon
with gusty winds and small hail. Southerly flow aloft continues
Friday night through Saturday afternoon for a chance of showers in
the eastern mountains.  Polan

.LONG TERM...Saturday night through Friday...An upper trough will
move across the CWA Saturday night into Sunday with limited
moisture, but enough to warrant showers over the mountains. After
that a broad upper ridge will build over the region with the CWA
being in the northwest flow ahead of the ridge on Monday into early
Tuesday with dry conditions. The flow will then become southwest
again behind this upper ridge by late Tuesday, with another long
wave upper trough developing off the coast. This southwest flow will
bring another warming trend to the forecast area. Precipitation in
the form of showers will then move back into the region beginning
Tuesday night. Showers will then cover the entire forecast area
Wednesday through the rest of the long term forecast period as the
upper trough off the coast nears the coast with the south to
southwest flow causing an increase in instability again. It is too
soon to have enough confidence of thunderstorms...but there could be
thunderstorms again by Wednesday afternoon. Temperatures through the
extended period will start out near normal but then will warm to
above normal under the ridge by Monday continuing through the rest
of next week. Winds will be mostly light through the period. 88

&&

.AVIATION...12Z TAFs...mostly VFR conditions will prevail through
the next 24 hours. However there could be brief periods of MVFR near
and under thunderstorms through this afternoon and evening as a cold
front moves across the CWA. Winds will be light early this morning
but then it will become breezy to windy this afternoon and evening
with west to northwest wind speeds of 15 to 25...possibly 20 to 30
mph from Kittitas Valley southward into north central oregon. The
winds will then diminish tonight. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  66  43  59  38 /  40  40  20  10
ALW  70  47  62  41 /  40  40  40  20
PSC  75  47  67  43 /  20  20  10  10
YKM  73  42  66  39 /  20  10  10  10
HRI  70  45  65  41 /  20  30  10  10
ELN  65  41  61  39 /  20  10  10  10
RDM  61  29  54  27 /  30  40  10  10
LGD  71  44  53  39 /  70  70  40  30
GCD  72  40  53  36 /  60  50  30  20
DLS  64  44  65  40 /  20  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.

&&

88/99/99

In the hours before

Special weather statement, May 4, 11:31 PM PST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1231 AM PDT FRI MAY 5 2017

ORZ041-510-WAZ024-521-050815-
East Columbia River Gorge OR-North Central Oregon OR-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
1231 AM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...CENTRAL
KLICKITAT AND SOUTH CENTRAL YAKIMA COUNTIES UNTIL 115 AM PDT...

At 1231 AM PDT, Doppler radar was tracking a strong thunderstorm near
Wasco, or near Moro, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goldendale, Moro, Biggs, Wasco, Rufus, Goodnoe Hills, Cliffs,
Maryhill, Bickleton, Centerville and southern Yakama Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4546 12073 4553 12097 4616 12083 4600 12013
TIME...MOT...LOC 0731Z 203DEG 40KT 4557 12081

MJM
Special weather statement, May 5, 12:15 AM PST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Pendleton OR
115 AM PDT FRI MAY 5 2017

ORZ041-044-WAZ024-027-028-521-050900-
East Columbia River Gorge OR-Lower Columbia Basin of Oregon OR-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
115 AM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILLIAM...WEST
CENTRAL BENTON...EASTERN KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES
UNTIL 200 AM PDT...

At 115 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Roosevelt, or 9 miles north of Arlington, moving
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunnyside, Prosser, Arlington, Grandview, Toppenish, Wapato, Granger,
Zillah, Mabton, Goodnoe Hills, Alderdale, Bickleton, Sawyer, Blalock,
Satus, Buena and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4566 12004 4563 12042 4590 12074 4647 12042
      4631 11951
TIME...MOT...LOC 0815Z 212DEG 47KT 4585 12020

MJM
Special weather statement, May 5, 12:59 AM PST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
159 AM PDT FRI MAY 5 2017

WAZ027-028-050945-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
159 AM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON...
NORTHWESTERN FRANKLIN AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 245 AM
PDT...

At 158 AM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunnyside, Prosser, Grandview, Mabton, Hanford Reservation and Satus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4614 11973 4621 12022 4668 11995 4663 11989
      4662 11982 4665 11972 4664 11963 4672 11952
      4668 11944 4668 11938 4674 11937 4673 11909
TIME...MOT...LOC 0858Z 212DEG 48KT 4626 11978

MJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yakima

When
May 5, 5:30 AM PST to May 7, 9:15 PM PST
Where
Yakima County, 1.53 mi WNW of Naches to 0.29 mi W of Naches
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.736, -120.731

Increased snow melt resulted in minor flooding of the Naches River near Naches. On May 5th the river crested at 18.25 feet, flood stage is 17.8 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701614.